Reactions Weekly

, Volume 1181, Issue 1, pp 19–19 | Cite as

Herbal medicines

Exacerbation of severe hypernatraemia and hyperosmolality in a child with diabetic ketoacidosis: case report
Case report
  • 7 Downloads

Keywords

Serum Sodium Serum Potassium Diabetes Insipidus Glutamic Acid Decarboxylase Diabetic Ketoacidosis 
An event is serious (FDA MedWatch definition) when the patient outcome is:
  • death

  • life-threatening

  • hospitalisation

  • disability

  • congenital anomaly

  • requires intervention to prevent permanent impairment or damage

An 11-year-old girl with diabetic ketoacidosis experienced exacerbation of severe hypernatraemia and hyperosmolality while taking a herbal supplement containing goldenseal [Hydrastis canadensis].

The girl presented with a history of polyuria, lethargy, polydypsia, and a weight loss of about 20 lbs over a 3-week period. Twenty-four hours before admission, she had developed a depressed mental status and vomiting. On physical examination, she was severely dehydrated (> 10%) with poor skin turgor. She had a capillary refill of > 4 seconds, sunken eyes and a dry mouth. She weighed 49.5kg and was 151.4cm in height. She had a temperature of 99°F, a BP of 148/88mm Hg, a pulse rate of 140 beats/min and a respiration rate of 26 breaths/min with Kussmaul breathing. She was drowsy and lethargic but slowly responded correctly to verbal commands. She had bilateral symmetrical deep tendon reflexes of 2+. Laboratory investigations revealed the following: WBC count 20.5 THSD/µL, 80% granulocytes, 1% bands, 19% lymphocytes, serum sodium 177 mEq/L, serum glucose 1049 mg/dL, serum potassium 5.5 mEq/L, serum blood urea nitrogen 48 mg/dL, CO2 9 mEq/L, anion gap 47.5, immune markers for type 1 diabetes +, glutamic acid decarboxylase 23.2 u/mL and an islet cell antibody 1:16.

The girl received fluid resuscitation and IV insulin and her clinical and neurological condition slowly improved. By 36 hours, her acidosis was corrected and her sodium level was within the upper limit of normal by 72 hours. Her family subsequently reported that she had been given goldenseal 500mg two to three times daily for at least 2 weeks prior to admission to treat her polyuria, which the family attributed to a bladder infection. She was discharged on insulin and instructed not to take goldenseal. Eleven months after diagnosis, she was hospitalised with severe diabetic ketoacidosis (blood glucose 710 mg/dL). She had a serum sodium level of 132 mEq/L, a serum potassium level of 5.4 mEq/L and a CO2 level of 6 mEq/L. She had not been taking goldenseal. [Patient outcome not stated.]Author Comment “We postulate that this patient’s hyperosmolality and hypernatraemia were partly exacerbated by goldenseal because it retains sodium and promotes free water diuresis... It may work by blocking V2 receptors in the collecting duct of the kidney, the major site of action of arginine vasopressin and mimicking as to nephrogenic diabetes insipidus.”

Key words

Children - Hypernatraemia - adverse reactions - drug-induced - Herbal-medicines

REFERENCE

  1. 1.
    Bhowmick SK, Hundley OT, Rettig KR.Severe hypernatremia and hyperosmolality exacerbated by an herbal preparation in a patient with diabetic ketoacidosis. Clinical Pediatrics 46: 831-834, No. 9, Nov 2007 - USAGoogle Scholar

Copyright information

© Adis International limited or Adis Data Information BV 2007

Personalised recommendations